As a fourth generation cephalosporin with excellent anti-pseudomonal activity, cefepime is commonly used in treating healthcare associated infections. There have been several case reports describing cefepime-induced seizures and encephalopathy, particularly in patients with renal failure. Causal links have been difficult to establish given that cefepime is typically given to patients who are already quite ill with several confounding comorbidities.
Methods: We attempted to apply a big data approach to this problem with a retrospective cohort of 68,973 consecutive index intensive care unit (ICU) admissions.
Subjects were obtained by screening admissions between 2006 and 2013 from our medical, surgical, cardiovascular, trauma and mixed ICUs; neurologic ICU and pediatric ICU patients were excluded. Subjects were screened for acute brain injury (ABI) manifested by positive confusion assessment method-intensive care unit (CAM-ICU) scores, or persistent abnormal Glasgow Coma Scores or FOUR scores not explained by sedative medications. Data was gathered using our ICU DataMart and analyzed using standard statistical measures. The study endpoints were either hospital discharge or ABI event, which ever came first.
Results: Overall, 26,082 patients met criteria for ABI at some point during their admission. Patients who developed ABI had higher APACHE III scores (63 [47-80] vs 50 [37-65], p<0.001) and were more commonly exposed to cefepime (3.9% vs 0.4%, p<0.001). When adjusted for APACHE III score, cefepime use was associated with increased risk of ABI (OR 8.0,95% CI 6.8-9.6).
Conclusion: Our data shows a positve association between cefepime use and ABI. This is consistent with several case series and one retrospective cohort in kidney injured patients.
T. Singh, None
R. Kashyap, None
J. Steckelberg, None
O. Gajic, None
A. Rabinstein, None